Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Local well posedness, asymptotic behavior and asymptotic bootstrapping for a class of semilinear evolution equations of the second order in time

Authors: A. N. Carvalho and J. W. Cholewa
Journal: Trans. Amer. Math. Soc. 361 (2009), 2567-2586
MSC (2000): Primary 35G25, 35B33, 35B40, 35B41, 35B65
Published electronically: November 4, 2008
MathSciNet review: 2471929
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A class of semilinear evolution equations of the second order in time of the form $ u_{tt} + A u + \mu A u_t + A u_{tt}=f(u)$ is considered, where $ -A$ is the Dirichlet Laplacian, $ \Omega$ is a smooth bounded domain in $ \mathbb{R}^N$ and $ f\in C^1(\mathbb{R},\mathbb{R})$. A local well posedness result is proved in the Banach spaces $ W^{1,p}_0(\Omega)\times W^{1,p}_0(\Omega)$ when $ f$ satisfies appropriate critical growth conditions. In the Hilbert setting, if $ f$ satisfies an additional dissipativeness condition, the nonlinear semigroup of global solutions is shown to possess a gradient-like attractor. Existence and regularity of the global attractor are also investigated following the unified semigroup approach, bootstrapping and the interpolation-extrapolation techniques.

References [Enhancements On Off] (What's this?)

  • 1. H. Amann, Linear and Quasilinear Parabolic Problems, Birkhäuser, Basel, 1995. MR 1345385 (96g:34088)
  • 2. J. M. Arietta, A. N. Carvalho, J. K. Hale, A damped hyperbolic equation with critical exponent, Comm. Partial Differential Equations 17 (1992), 841-866. MR 1177295 (93f:35145)
  • 3. J. M. Arrieta, A. N. Carvalho, A. Rodriguez-Bernal, Attractors of parabolic problems with nonlinear boundary conditions. Uniform bounds, Comm. Partial Differential Equations 25 (2000), 1-37. MR 1737541 (2001b:35037)
  • 4. I. L. Bogolubsky, Some examples of inelastic soliton interaction, Comput. Phys. Comm. 13 (1977), 149-155.
  • 5. A. N. Carvalho, J. W. Cholewa, Attractors for strongly damped wave equations with critical nonlinearities, Pacific J. Math. 207 (2002), 287-310. MR 1972247 (2004b:35023)
  • 6. P. A. Clarkson, R. J. Leveque, R. A. Saxton, Solitary wave interaction in elastic rods, Stud. Appl. Math. 75 (1986), 95-122. MR 859173 (87j:73034)
  • 7. K.-J. Engel, R. Nagel, One-Parameter Semigroups for Linear Evolution Equations, Springer, New York, 2000. MR 1721989 (2000i:47075)
  • 8. J.-M. Ghidaglia, A. Marzocchi, Longtime behaviour of strongly damped wave equations, global attractors and their dimension, SIAM J. Math. Anal. 22 (1991), 879-895. MR 1112054 (92e:35033)
  • 9. D. Gilbarg, N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer, Berlin, 1983. MR 737190 (86c:35035)
  • 10. J. K. Hale, Asymptotic Behavior of Dissipative Systems, Mathematical Surveys and Monographs, vol. 25, AMS, Providence, RI, 1988. MR 941371 (89g:58059)
  • 11. J. K. Hale and G. Raugel, Convergence in Gradient-Like Systems with Applications to PDE, Z. Angew. Math. Phys. 43 (1992), 63-124. MR 1149371 (93h:58143)
  • 12. D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer-Verlag, Berlin, 1981. MR 610244 (83j:35084)
  • 13. O. A. Ladyženskaya, Attractors for Semigroups and Evolution Equations, Cambridge University Press, Cambridge, 1991. MR 1133627 (92k:58040)
  • 14. Q. F. Ma, S. H. Wang, C. K. Zhong, Necessary and sufficient conditions for the existence of global attractors for semigroups and applications, Indiana Univ. Math. J. 51 (2002), 1541-1559. MR 1948459 (2003j:37137)
  • 15. A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, Springer-Verlag, New York, 1983. MR 710486 (85g:47061)
  • 16. C. E. Seyler, D. L. Fanstermacher, A symmetric regularized long wave equation, Phys. Fluids 27 (1984) 58-66.
  • 17. Y. D. Shang, Initial-boundary value problem for the equation $ u_{tt}-\Delta u - \Delta u_t - \Delta u_{tt} = f (u)$, Acta Math. Appl. Sinica (Chinese Ser.) 23 (2000), 385-393. MR 1797635 (2001k:35221)
  • 18. G. Webb, Compactness of bounded trajectories of dynamical systems in infinite-dimensional spaces, Proc. Roy. Soc. Edunburgh Sect. A 84 (1979), 19-33. MR 549869 (80j:34084)
  • 19. Yongqin Xie, Chengkui Zhong, The existence of global attractors for a class nonlinear evolution equation, J. Math. Anal. Appl. 336 (2007), 54-69. MR 2348490
  • 20. H. W. Zhang, Q. Y. Hu, Existence of global weak solution and stability of a class nonlinear evolution equation, Acta Math. Sci. 24A (2004), 329-336. MR 2072406 (2005d:35180)
  • 21. C. K. Zhong, M. H. Yang, C. Y. Sun, The existence of global attractors for the norm-to-weak continuous semigroup, J. Differential Equations 223 (2006), 367-399. MR 2214940 (2006k:37221)
  • 22. W. G. Zhu, Nonlinear waves in elastic rods, Acta Solid Mech. Sinica 1 (1980), 247-253.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 35G25, 35B33, 35B40, 35B41, 35B65

Retrieve articles in all journals with MSC (2000): 35G25, 35B33, 35B40, 35B41, 35B65

Additional Information

A. N. Carvalho
Affiliation: Departamento de Matemática, Instituto de Ciências Matemáticas e de Computação, Universidade de São Paulo-Campus de São Carlos, Caixa Postal 668, 13560-970 São Carlos SP, Brazil

J. W. Cholewa
Affiliation: Institute of Mathematics, Silesian University, 40-007 Katowice, Poland

Keywords: Evolution equations of the second order in time, existence, uniqueness and continuous dependence of solutions on initial conditions, asymptotic behavior of solutions, attractors, regularity, critical exponents.
Received by editor(s): May 21, 2007
Published electronically: November 4, 2008
Additional Notes: This research was partially supported by grant # 300.889/92-5 CNPq and grant # 03/10042-0 FAPESP, Brazil
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society